Alert archive / Wisconsin / Gale Watches in 2011

Gale Watch 4, NWS Green Bay, WI

September 28, 2011

NWS Green Bay, WI issued this gale watch at Sep 28, 2011, 4:26 AM CDT. It took effect at Sep 29, 2011, 3:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 28, 2011, 4:26 AM CDT (09:26 UTC)
In effect from
Sep 29, 2011, 3:00 PM CDT
Expired
Sep 28, 2011, 3:53 PM CDT
In force
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WHUS73 KGRB 280926
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
426 AM CDT WED SEP 28 2011

...NORTHWEST GALES EXPECTED ON THURSDAY...

.A DEEPENING STORM SYSTEM WILL CREATE GALE AND STORM FORCE WINDS
ON LAKE MICHIGAN THURSDAY INTO FRIDAY.

LMZ521-522-541>543-281730-
/O.NEW.KGRB.GL.A.0004.110929T2000Z-110930T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
426 AM CDT WED SEP 28 2011

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON. 

* WINDS WILL SHIFT TO THE NORTHWEST AND STRENGTHEN TO GALE FORCE
  LATE THURSDAY AFTERNOON. SUSTAINED WINDS OF 30 TO 35 KTS WITH
  GUSTS TO NEAR 47 KTS ARE EXPECTED FOR MUCH OF THURSDAY
  NIGHT...SHIFTING NORTH ON FRIDAY.

* WAVES WILL BUILD TO 5 TO 8 FEET THURSDAY NIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$
2 follow-up statements
895 
WHUS73 KGRB 281530
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT WED SEP 28 2011

...NORTHWEST GALES EXPECTED ON THURSDAY...

.A DEEPENING STORM SYSTEM WILL CREATE GALE AND STORM FORCE WINDS
ON LAKE MICHIGAN THURSDAY INTO FRIDAY.

LMZ521-522-541>543-282330-
/O.CON.KGRB.GL.A.0004.110929T2000Z-110930T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1030 AM CDT WED SEP 28 2011

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

* WINDS WILL SHIFT TO THE NORTHWEST AND STRENGTHEN TO GALE FORCE
  LATE THURSDAY AFTERNOON. SUSTAINED WINDS OF 30 TO 35 KTS WITH
  GUSTS TO NEAR 48 KTS ARE EXPECTED FOR MUCH OF THURSDAY NIGHT...
  SHIFTING NORTH ON FRIDAY.

* WAVES WILL BUILD TO 5 TO 8 FEET THURSDAY NIGHT AND FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$
ECKBERG
309 
WHUS73 KGRB 282053
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT WED SEP 28 2011

...STORM FORCE WINDS POSSIBLE ON THURSDAY...

.A DEEPENING LOW PRESSURE SYSTEM WILL CREATE GALE TO STORM FORCE
WINDS ON LAKE MICHIGAN THURSDAY INTO FRIDAY.

LMZ521-522-541>543-290500-
/O.CAN.KGRB.GL.A.0004.110929T2000Z-110930T2100Z/
/O.NEW.KGRB.SR.A.0001.110929T2000Z-110930T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
353 PM CDT WED SEP 28 2011

...STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...
...GALE WATCH IS CANCELED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A STORM
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON. THE GALE WATCH HAS BEEN CANCELED. 

* WINDS WILL SHIFT TO THE NORTHWEST AND WILL STRENGTHEN TO STORM
  FORCE LATE THURSDAY AFTERNOON. SUSTAINED WINDS OF 35 TO 40 KTS
  WITH GUSTS TO AROUND 50 KTS ARE EXPECTED FOR MUCH OF THURSDAY
  NIGHT... SHIFTING NORTH ON FRIDAY.

* WAVES WILL BUILD TO 5 TO 8 FEET THURSDAY NIGHT AND FRIDAY ON THE
  BAY...AND TO 8 TO 10 FEET ON THE LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS NEAR
50 KNOTS OR GREATER HAS SIGNIFICANTLY INCREASED...BUT THE
SPECIFIC TIMING AND LOCATION IS STILL UNCERTAIN.  IT IS INTENDED
TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

WOLF

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Sep 28, 3:58 AM CDT, 28 minutes earlier.

Area forecast discussion, Sep 28, 3:58 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
358 AM CDT WED SEP 28 2011

.SHORT TERM...TODAY THROUGH THURSDAY.

FORECAST CONCERNS DIVERSE THIS PERIOD AS DEAL WITH FOG AND
LINGERING PCPN THIS MORNING...THEN STRONG FRONT MOVING THROUGH ON
THU MORNING/AFTN.

UPPER/SFC LOW NOW OVER EXTREME SOUTHERN LAKE MI. BANDS OF PCPN
STILL ROTATING AROUND SYSTEM...AFFECTING SOUTHERN LAKESHORE
COUNTIES THIS MORNING...WITH LIGHTENING SEEN FROM TIME TO TIME
OVER MILWAUKEE AND OZAUKEE COUNTIES. ANOTHER WEAK VORT SEEN
ROTATING THROUGH LOWER MI...SO WILL MAINTAIN SMALL POPS IN THE
EAST TODAY. DENSE FOG SEEN OVER PARTS OF CENTRAL WI...THOUGH HIGH
AND MID CLOUDS LIMITING HOW FAR EAST IT HAS FORMED. WILL WATCH OBS
THROUGH NEXT FEW HOURS TO DETERMINE WHETHER PORTIONS OF ADVISORY
CAN BE CUT. FOG EXPECTED TO LIFT THIS MORNING...WITH TEMPS WARMING
SOME FROM YESTERDAY WITH PARTLY CLOUDY/PARTLY SUNNY SKIES AS
SYSTEM SLOWLY CONTINUES ITS TREK EAST.

UPSTREAM KICKER SYSTEM NOW INLAND PACIFIC NORTHWEST...TO TRAVEL
EAST ALONG U.S. CANADIAN BORDER TODAY...DROPPING INTO THE UPPER
MIDWEST LATE TONIGHT. SHORTWAVE RIDGE OVER WESTERN LAKES TONIGHT
WILL BRING DRY WEATHER TO MUCH OF AREA. THOUGH FEW SHOWERS
POSSIBLE LATE OVER THE NORTHWEST AS COLD FRONT EXPECTED TO ENTER STATE.
FRONT MOVES THROUGH THU MORNING WITH STRONG SHORTWAVE MOVING
THROUGH IN THE AFTERNOON. HAVE MADE LITTLE CHANGE TO POPS FOR THU.
TOYED WITH IDEA OF ADDING THUNDER TO FORECAST...GIVEN MID LEVEL
LAPSE RATES OF 6 TO 7 AND SOME WEAK INSTABILITY SURFACE THROUGH
850MB. GUSTY/BREEZY CONDITIONS TO FOLLOW FRONT. HAVE GONE WITH MAX
TEMPS MID DAY WITH STEADY TEMPS LIKELY IN THE
AFTERNOON...BALANCING EXPECTED DIURNAL HEATING AND SOME COLD
ADVECTION

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT.

THE MAIN FORECAST CONCERNS FOR THIS FORECAST ARE POSSIBLE HIGH WINDS
THURSDAY NIGHT FOLLOWED BY TEMPERATURES THROUGH THE WEEKEND.  THE
MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH
THURSDAY-THURSDAY NIGHT SYSTEM...SO WILL FOLLOW A ECMWF/GFS/SREF
BLEND.  THEREAFTER...THE GFS IS A LITTLE QUICKER REBOUNDING HEIGHTS
OVER THE GREAT LAKES...AND WILL STICK WITH THE ECMWF/GFS ENSEMBLE
BLEND.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...POTENT CLIPPER SYSTEM WILL BE
EXITING OVER CENTRAL LOWER MICHIGAN THURSDAY NIGHT...BUT PLENTY OF
WIND WILL BE LEFT IN ITS WAKE ACROSS THE REGION.  BOTH THE ECWMF AND
GFS SHOW 60-70KT WINDS AT 850MB ARRIVING BY 00Z FRI AND CONTINUING
THROUGH 06Z FRI ALONG WITH STRONG PRESSURE RISES AND ISALLOBARIC
PUSH WHICH WILL BOOST WIND GUSTS.  BUT DESPITE THE STRONG
WINDS...THE MODELS ARE NOT TOO OPTIMISTIC IN REGARDS TO THE STRENGTH
OF THE COLD ADVECTION...AND SUBSEQUENT STEEPENING OF THE LOW LEVEL
LAPSE RATES.  IN FACT...GFS 0-1KM LAPSE RATES ARE ONLY IN THE 5-6
C/KM RANGE THURSDAY NIGHT...SO ITS DOUBTFUL THAT TAPPING INTO THE
850MB WIND CORE WILL OCCUR.  BUT LOOKS LIKE THE NE FORECAST
AREA...ESPECIALLY DOOR COUNTY IN PARTICULAR...STAND TO SEE THE
HIGHEST WIND GUSTS WITH SOME WIND ADVISORY GUSTS POSSIBLE (HIGH WIND
WARNING POSSIBLE FOR DOOR COUNTY WITH BONUS MIXING FROM THE WARM
WATERS OF GREEN BAY).  OTHERWISE...TEMPS ARE MARGINAL FOR LAKE
EFFECT OFF LAKE SUPERIOR UNTIL LATE THURSDAY NIGHT...BUT COULD SEE
SOME COMMA HEAD SHOWERS OVER THE EASTERN FORECAST AREA THURSDAY
NIGHT.  WILL STILL HAVE GUSTY WINDS OVER THE EAST FRIDAY
MORNING...WITH SOME GUSTS BETWEEN 30-40 MPH POSSIBLE AND WILL SLOWLY
SUBSIDE IN THE AFTERNOON.  DELTA T/S FINALLY CREEP UP INTO THE
13-15C RANGE OVER N-C WISCONSIN FOR SOME LAKE EFFECT SHOWERS.  HIGH
PRESSURE AND A VERY DRY AIRMASS ARRIVES FOR FRIDAY NIGHT...LEADING
TO CLEARING SKIES AND COLD TEMPS.

REST OF THE FORECAST...HIGH PRESSURE WILL MOVE ACROSS THE AREA THIS
WEEKEND AS LOW LEVEL TEMPS SLOWLY MODERATE.  WITH CLEAR SKIES AND
LIGHT WINDS...SEEMS THAT SOME FROST WILL BE POSSIBLE SATURDAY
NIGHT.  TEMPS WARMING FROM THE MID TO UPPER 50S ON SATURDAY...INTO
THE LOWER TO MIDDLE 60S ON SUNDAY.
&&

.AVIATION...DENSE FOG HAS DEVELOPED OVER PARTS OF CENTRAL AND
NORTHEAST WISCONSIN EARLY THIS MORNING. EXPECT THE LIFR
CIGS AND VSBYS TO CONTINUE INTO THE MORNING HOURS OVER CENTRAL AND
NORTH CENTRAL WISCONSIN. OVER EAST CENTRAL WISCONSIN...MID LEVEL
CLOUDS WORKING INTO THE AREA MAY LIMIT FOG DEVELOPMENT. EXPECT
LIFR CONDITIONS TO END AFTER 14Z. MAINLY VFR CONDITIONS EXPECTED
FOR WEDNESDAY WITH SCATTERED MVFR CIGS WITH ANY LINGERING SHOWERS.
&&

.MARINE...MODELS FAIRLY CONSISTENT IN BRINGING STRONG WINDS BEHIND
FRONT MOVING THROUGH ON THU. 850MB WINDS 55 TO 65 KTS BY LATE THU
AFTN. INITIALLY TEMPS DO NOT FALL SIGNIFICANTLY...THOUGH BY MID
DAY DELTA T'S IN MODERATE CAT...ALLOWING FOR BETTER MIXING. WINDS
BY THIS TIME DROP SOME...THOUGH GALE CONDITIONS STILL LIKELY. WILL
GO WITH HIGH END GALE WATCH AT THIS TIME...LATER SHIFTS CAN BETTER
DETERMINE NEED FOR STORM.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR WIZ005-
010>013-018>021-030-031-035>037-045-073-074.

&&

TE/MPC
Hazardous weather outlook, Sep 27, 2:47 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
247 PM CDT TUE SEP 27 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
247 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER DOOR COUNTY
LATE THURSDAY AFTERNOON INTO FRIDAY. GUSTS OF 50 TO 60 MPH ARE
EXPECTED...ESPECIALLY OVER THE NORTHERN PART OF THE COUNTY ON
THURSDAY NIGHT. WINDS THIS STRONG WILL LIKELY CAUSE TREE DAMAGE
AND POWER OUTAGES. THE WINDS WILL NOT BE AS STRONG ACROSS THE
REST OF THE FORECAST AREA...ALTHOUGH MOST LOCATIONS SHOULD SEE
GUSTS IN THE 35 TO 45 MPH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-282000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
247 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

INCREASING NORTHWEST WINDS AND BUILDING WAVES ASSOCIATED WITH THE
PASSAGE OF A COLD FRONT WILL PRODUCE CONDITIONS HAZARDOUS TO
ALL MARINERS FROM LATE THURSDAY AFTERNOON INTO FRIDAY. GALE FORCE
GUSTS ARE LIKELY OVER THE ENTIRE MARINE FORECAST AREA...AND SOME
STORM FORCE GUSTS MAY OCCUR NEAR DEATHS DOOR ON THURSDAY NIGHT.

MG/TSK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:17 PM CDTDense Fog AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 9 more9 hr
Sep 28, 2:27 PM CDTHigh Wind WatchGRBDoor13 hr
Sep 28, 2:27 PM CDTWind AdvisoryGRBBrown, Calumet, Florence, Forest, Kewaunee, Langlade and 15 more34 hr
Sep 28, 3:53 PM CDTStorm WatchGRB12 hr

Nearby

Gale Watches in Wisconsin, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.